Arkansas, 2014

Damaging Winds in Arkansas, August 18, 2014

August 18, 2014 · NWS TSA · 2 events in 1 county or zone

Strong to severe thunderstorms developed across northwestern Arkansas during the afternoon of the 18th. The strongest storms produced damaging downburst wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across northwestern Arkansas during the afternoon of the 18th. The strongest storms produced damaging downburst wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 18, 1:44 PM CST, 21 minutes earlier.

Area forecast discussion, Aug 18, 1:44 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
244 PM CDT MON AUG 18 2014

.DISCUSSION...

STRONG TO SEVERE THUNDERSTORMS ARE ONGOING EARLY THIS AFTERNOON
ACROSS PORTIONS OF EASTERN OKLAHOMA AND WESTERN ARKANSAS IN
RESPONSE TO AN UPPER LEVEL DISTURBANCE MOVING EASTWARD THROUGH
THE REGION. THESE STORMS WILL LIKELY BE EAST OF THE FORECAST AREA
BY LATE THIS AFTERNOON/EARLY THIS EVENING AND SHOULD TEND TO
DIMINISH IN INTENSITY AND AREAL COVERAGE. NOT PLANNING ON CARRYING
A MENTION OF SHOWERS/STORMS INTO THE EVENING HOURS AT THIS TIME.
TOWARD SUNRISE...THUNDERSTORMS SHOULD DEVELOP ALONG A WARM FRONT IN
KANSAS AND MISSOURI. ALTHOUGH THERE IS SOME POTENTIAL FOR THESE
STORMS TO DEVELOP SOUTH OF THE OKLAHOMA AND ARKANSAS BORDERS...MOST
OF THE RAIN WILL REMAIN NORTH OF THE AREA. WILL CARRY A SLIGHT
CHANCE OF ADDITIONAL STORMS LATE TONIGHT AND INTO TOMORROW MORNING
IN PRIMARILY FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS TO
COVER THIS POTENTIAL. THIS LOOKS TO BE THE ONLY ADDITIONAL SHOT AT
RAIN AND THUNDERSTORMS DURING THIS FORECAST PERIOD.

PROLONGED UPPER LEVEL RIDGING MORE TYPICAL OF THIS TIME OF YEAR
THAN THE ACTIVE PATTERN THE AREA HAS BEEN TREATED TO THIS SUMMER
WILL CONTINUE BUILD INTO THE CENTRAL PORTION OF THE UNITED STATES
AND PERSIST THROUGH THE WEEKEND. BOTH THE ECMWF AND GFS FORECAST
THE RIDGE TO BREAKDOWN TOWARD THE EARLY TO MIDDLE PART OF NEXT
WEEK...BUT UNTIL THEN...ABOVE NORMAL TEMPERATURES WILL BE THE
RULE...WITH SOME POTENTIAL FOR TRIPLE DIGITS. DURING THE THURSDAY
TO FRIDAY TIME FRAME...HEAT INDICES MAY NEAR THE CRITICAL 105
DEGREE HEAT ADVISORY CRITERION...SO HEAT ADVISORIES OR POSSIBLY
EXCESSIVE HEAT WARNINGS MAY BECOME NECESSARY LATER IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  98  76  97 /  20  10  10  10
FSM   73  97  74  97 /  10  10   0  10
MLC   73  96  75  96 /  10  10   0   0
BVO   71  98  72  98 /  20  20  10  10
FYV   70  94  70  93 /  20  20  10  10
BYV   70  94  71  94 /  20  20  10  10
MKO   71  96  73  96 /  10  10   0   0
MIO   72  97  73  97 /  20  20  10  10
F10   72  95  74  95 /  10  10   0   0
HHW   71  97  73  96 /  10  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...30
LONG TERM....22
Hazardous weather outlook, Aug 18, 12:13 PM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
113 PM CDT MON AUG 18 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-190615-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
113 PM CDT MON AUG 18 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DANGEROUS HEAT.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAD DEVELOPED OVER PARTS OF
EASTERN OKLAHOMA THIS AFTERNOON. THIS ACTIVITY WILL REMAIN
POSSIBLE THIS AFTERNOON AND TONIGHT OVER THE REGION. DAYTIME
HEATING HAS HELPED TO CREATE AN UNSTABLE ATMOSPHERE. THIS WILL
ALLOW FOR THE POTENTIAL FOR ANY THUNDERSTORM DEVELOPMENT TO BECOME
STRONG TO SEVERE WITH STRONG WINDS BEING THE MAIN HAZARD.

DAYTIME HEATING HAS ALSO CREATED HEAT INDICES OF AROUND 100
DEGREES FOR PARTS OF EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS
THIS AFTERNOON. THESE CONDITIONS ARE EXPECTED TO CONTINUE INTO THE
EVENING HOURS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY AND FRIDAY...DANGEROUS HEAT POTENTIAL.
SATURDAY AND SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL REMAIN POSSIBLE INTO TUESDAY BEFORE A
WEAK FRONTAL BOUNDARY NEAR THE REGION FINALLY LIFTS NORTHEAST. IN
THE WAKE OF THE EXITING BOUNDARY...A RIDGE OF HIGH PRESSURE IS
FORECAST TO SET UP OVER THE SOUTHERN PLAINS...CONTINUING HOT
TEMPERATURES FOR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 18, 10:32 AM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1132 AM CDT MON AUG 18 2014

OKZ057-062-181700-
CRAIG OK-MAYES OK-
1132 AM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL NOON CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN CRAIG AND NORTHEASTERN MAYES

AT 1132 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES EAST OF
WHITE OAK...MOVING SOUTH AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...VINITA...BIG CABIN...WHITE OAK...
SPAVINAW...STRANG...ADAIR...PENSACOLA...LANGLEY...SPAVINAW STATE PARK
AND CHEROKEE STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3640 9500 3638 9500 3630 9527 3665 9534
      3670 9515
TIME...MOT...LOC 1632Z 340DEG 18KT 3660 9522
Special weather statement, Aug 18, 11:47 AM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1247 PM CDT MON AUG 18 2014

OKZ063-068-181830-
CHEROKEE OK-DELAWARE OK-
1247 PM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     NORTHEASTERN CHEROKEE

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN DELAWARE

AT 1247 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
LEACH...MOVING SOUTH AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...LEACH AND SCRAPER.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3605 9480 3602 9480 3594 9506 3616 9509
      3616 9501 3623 9501 3627 9491
TIME...MOT...LOC 1747Z 339DEG 16KT 3617 9500
Special weather statement, Aug 18, 12:13 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
113 PM CDT MON AUG 18 2014

OKZ068-069-181845-
ADAIR OK-CHEROKEE OK-
113 PM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     EASTERN CHEROKEE

IN NORTHEAST OKLAHOMA
     WESTERN ADAIR

AT 113 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
TAHLEQUAH...MOVING SOUTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...PROCTOR...TAHLEQUAH AND ELDON.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3590 9465 3577 9493 3601 9502 3609 9486
TIME...MOT...LOC 1813Z 329DEG 24KT 3601 9492
Special weather statement, Aug 18, 1:52 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
252 PM CDT MON AUG 18 2014

OKZ072-074-076-182030-
HASKELL OK-LE FLORE OK-SEQUOYAH OK-
252 PM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     EASTERN HASKELL AND NORTHERN LE FLORE

IN EAST CENTRAL OKLAHOMA
     SOUTHERN SEQUOYAH

AT 252 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTH OF COWLINGTON TO 2 MILES NORTHEAST OF
KANIMA...MOVING SOUTH AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...MCCURTAIN...KEOTA...KANIMA...MILTON...
BOKOSHE AND COWLINGTON.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3520 9467 3508 9502 3537 9505 3544 9474
TIME...MOT...LOC 1952Z 350DEG 19KT 3538 9474 3530 9499

The radar

The Western Arkansas radar (KSRX), 11 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sebastian

When
August 18, 2:05 PM CST
Where
Sebastian County, Central City
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.320, -94.250

Strong thunderstorm wind blew down a large tree.

Thunderstorm Wind, Sebastian

When
August 18, 4:30 PM CST
Where
Sebastian County, Washburn
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.170, -94.100

Strong thunderstorm wind blew down power lines and a large tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538752, 538754.